Do antidepressants affect your sex drive?

Antidepressants are life-changing and life-saving medications. And a lot of people in the UK are taking them. Public Health England (PHE) found that in 2017-2018, 11.5 million people in the UK were being prescribed antidepressants. That's 26% of the population. The pandemic saw more people being treated for mental health conditions, so we’d expect the numbers to have risen in recent years.

Antidepressants reduce the symptoms of depression, anxiety, PTSD and other conditions such as chronic pain. Like most medications, they have side effects. And some of these side effects can impact your sex life.

For example, a common side effect is that your desire for sex is lower, and you can have trouble reaching orgasm.

Most antidepressants can cause side effects like this. But this does not mean you should avoid taking them. Looking after your mental health is extremely important. And understanding how antidepressants can affect your sex life can help you manage the side effects.

Most antidepressants are SSRIs (selective serotonin reuptake inhibitors). It’s thought that these work by raising the level of serotonin in your body. Serotonin is a chemical that’s produced by our nerve cells. It plays a role in managing anxiety levels and how we feel happiness. So having more serotonin can lower anxiety and increases feelings of calm. This effect on mood can also affect your libido and reduce your sex drive.

You might find you have:

  • difficulty achieving orgasm

  • delayed lubrication which can cause discomfort during sex

  • trouble getting or keeping an erection (erectile dysfunction medication can help)

  • a low sex drive or lack of desire for sex

If you want to have a baby and you’re on antidepressants, talk to your doctor before trying to conceive. Some medication is not safe to take if you are trying to conceive or are pregnant. And for men and people with penises who want to have a baby, some antidepressants can affect sperm count, so do check this with your doctor.

Managing the sexual side effects

If you’re unhappy with how your antidepressants are affecting your sex life, you can try:

Giving it time

It can take a while for your body to adjust to a new medication and some side effects will only last a short time. So you might want to wait for 3 months to see if side effects settle down over time. This also applies if you’ve changed your dose or changed to a new medication - give it time and side effects may improve.

Adjusting your dose

Higher doses generally will increase the side effects you experience. If you’re unhappy with any side effects, talk to your doctor. Don’t be shy about discussing this with them. It’s a common side effect and they will take you seriously. If you do adjust your dose, always speak to your doctor before you do anything, they might need to monitor you for a few weeks to check if the change in dose is right for you.

It’s really important you do not stop taking your antidepressants or adjust your dose without speaking with your doctor first.

Changing your antidepressants

Speak to your doctor about the side effects you’re experiencing. They might be able to help by prescribing another medication to take alongside your current prescription or they may prescribe you a different type of antidepressant altogether.

Think about timing

It can help to think about when you have sex in connection to when you take your medication. It might be that your sex drive is higher before you take your medication each day. So you could have sex before taking your meds, when your libido is less affected. This may not work for everyone and it does mean that sex is less spontaneous.

Talk to your partner

Communication is really important. Talking about your sex life can be difficult, but try and make the time. Avoid blame - both towards yourself and your partner. Be honest with each other. And don’t be afraid to ask for help, a couples counsellor could help create an open dialogue between you and offer advice.

Increase your energy

Some people find that making healthy changes to their diet, or the amount of exercise they do, can give them more energy. And increase their interest in sex.

Don’t just stop

Remember, if your sex life is affected, this doesn’t mean you should not take antidepressants! If you stop your medication, mental health issues can come back. Keeping yourself healthy is important, and this includes mental health. Always talk to your doctor if you’re not happy with your medication. They know your medical history and can give you advice or help you make a plan for tackling any side effects.


Written by Helen Burkitt. Senior Sexual Health and Contraception Nurse
Last updated at: 02 February 2024
Published on: 01 June 2023